Is there anyway we can help with my husband's Alzheimer's confusion?

7 answers | Last updated: Oct 09, 2016
Philomena asked...

My husband of 75 years has had Alzheimer's disease for the past 5 years. For the past year whatever he is told, most often he does the opposite. This is very frustrating. If you tell him to open the left hand cupboard he will open the right hand one. If he's told not to do something he will do that anyway. Is there anything we can do to help this?

Expert Answers

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

Your husband is losing the ability to comprehend what you are telling him. He might not be able to distinquish left and right. You might want to use non-verbal means of communication, e.g., modeling what you want him to do. I am sure that he is not doing this just to make you mad, it is the disease. If he is not taking Aricept and/or Namenda, starting these medications may help for some time.

Community Answers

Grannylove2 answered...

Always, the answer is take a pill. It is NOT always the answer. My mother can not take anything. They all throw her for a loop. Those that should calm her down either hype her up to the point of no control or put her out like a light and she can not help at all in her care. Of course, when she is in the hospital, it is one thing to give her something that will keep her in bed but when she was at home, she needed to be able to walk and participate, however limited, in her care. I realize that medicine has its uses but that seemed to be the answer that every doctor we have gone to has used. Just take this pill or that medicine. We didn't want her to be a zombie and that is what most of the meds made her. Now that she is off all meds, she is doing remarkably well. She takes her liquid vitamins and extra Vitamin D and that is it.

Laffanyway answered...

I have to agree that The Meds specifically for memory loss and cognition came with their own problems for a loved one: sudden, uncontrollable diarrhea. If any Dr thinks the gain is worth that inconvenience, they haven't any personal experience with someone they care about. When my usually social relative stopped wanting to go to lunch or play bridge with her life long friends we didn't yet relialize she was finding it difficult to cope with the changes of early dementia (recognition of faces, names, inability to make sense of the numbers and other symbols on the playing cards, etc.). As difficult as it must have been to cover up what was happening to her, when the dementia progressed and was discovered by her doctor she still couldn't enjoy social activity. How do you keep company with others when an event as embarrassing as sudden diarrhea is a possibility.

I understand that the improvement afforded by any of those prescription meds seldom lasts for more than three or four months. It was explained to me by the director of our local Alzheimer's Association that these few months can help the person put there affairs in order for the future, but made little difference in the quality of life except briefly. that being true, if It were me, I would want to try the meds (and stay home for a week or two just invade of side effects). I would want that time to make some decisions for myself, and with and for my family.

Jacobite answered...

It has been suggested by various authorities that more mental activities before the onset of such diseases such as Alzheimers and dementia may slow down or prevent the occurence. It would be interesting to know the occupations of victims, and whether or not there has been a slow down in mental activity. I realise this does not help with Philomena's problem, but might a mental stimulus help? We know so little about the brain, but when an athlete stops, he or she tends to become flabby. Could the same result occur mentally?

Ca-claire answered...

You might wish to consider how you are communicating with your husband. Are you communicating what you want him to do, or are you telling him what you DON'T want him to do.

As with children, telling someone with memory impairment what you DON'T want them to do may be planting the seed of what to do.

For Example which is your language style:

Don't eat ice cream for dessert.

How about some crackers with peanut butter?

I have been working on 'green' language ever since my husband's stroke in 2006, as it affected his judgement. The DON'Ts usually ended up being what he did, so I worked very hard to change my language style to encourage what I wanted him to do, rather than giving the DON'Ts.

Best wishes with your challenges.

Hawaiidolphins56 answered...

My mother is 84 years old, and her problem is simiular to your husband. Has he had a psyciatrict evaluation? Having a team of different specialties will really come in handy, as a primary physician, they normally would refer them out with that type of symptoms. I had my mother evaluated by a psyciatrist, and she has been a great help. They know how the brain works, and my mother was started on a medication for obcessive compulsive disorder, which calm down some of those symptoms. Now she is unable to make heads or tails of what I insturct her to do. She has given my mother a strong medication of Resperidol. It has since enabled her to somewhat do as I say. I know that at one given time she was unable to comprehend what the instruction is. Now that has improved somewhat. The stages of this debilitating disease also depends what is not functioning and what isn't. As stressful as it is, getting fustrated is not your answer. I was never a patient person, but since have taught myslef with the help of my prayers to God and learning to cope with whatever comes out. If you let yourself to become fustrated, it will get the best of you and unable for you to continue to care for him alone. I am the only caregiver she has. I am her daughter. This has been the biggest challenge I have ever gone through. If you don't have any other doctors, ask your primary physician for a referal or see if he is willing to treat him for that behavior. If their is a pill for all of their symptoms, it would be a blessing. You need to control the symptoms you can change and let go of the things you can't. Let me know how things are going if you have the time.

Pdxscott answered...

Wow, people are all over the map on this one. I've been an Occupational Therapist for 10 years specializing in dementia. I'm not a big fan of medication the elderly but for the person that says they stopped all their mom's medication to get 100% of a 'helpful' response and the doctor to get 83% helpful for recommending Namenda or Aricept is ludicrous people!

I have been a caregiver, a therapist, a lecturer, and a friend to thousands of seniors with dementia.

This to me sounds like a case where your husband is declining in cognitive ability and you should have family, neighbors, friends, or church friends come in at least a few times a week to give you a break for a few hours.

Do you have anyone you can talk to philomena? Are you being honest yourself that he will at some point turn into someone that can not follow even a one-step command like "blink your eyes" and that this is a progressive disease? You need a break.

He would never ever do this to upset you. One idea is that it is your right under Medicare or your HMO to tell your doctor what is going on and that you want Home Health to come out and they will send a RN and a PT and they should request an Occupational Therapist but if they don't tell them you want them to add that to his home health and they will all come for 4 to 8 weeks several times a week and can hopefully give you some more insight into what is going on with him.

Feel free to email me or read some of my articles at:


Good Luck and God Bless, Scott Kemp

ps. Take him for walks every day if possible and challenge him mentally and allow him to be as independent as possible with supervision. Sometimes these things help slow down the disease process. But, he should be on Namenda or Aricept, they are proven to slow down the disease process unless he is one of the very rare few that has sever negative reactions to this, but I have only seen this is one person in 10 years.